Purpose of review: The hydroxymethyl glutaryl coenzyme A reductase inhibitors or statins offer important benefits for the large populations of individuals at high risk for coronary heart disease. These drugs have a good safety profile. Nevertheless, differences in physicochemical and pharmacokinetic properties between statins may translate into significant differences in long-term safety. This review focuses on long-term adverse effects related to statin use, namely hepatotoxicity and myopathy. Moreover, the most common drugs used in combination with statins in long-term therapies are analyzed in terms of possible drug/drug interactions affecting the safety of statins. Recent findings: The withdrawal of cerivastatin from the global market in 2001, because of severe cases of rhabdomyolysis, highlighted concerns regarding the safety of the entire class. Afterwards, the role of statins and their interactions with other drugs in precipitating this condition have been carefully reviewed. In approximately 60% of the total number of cases, statin-related rhabdomyolysis was found to be related to drug/drug interactions. Recently, all cases of fatal rhabdomyolysis associated with statin use have been reported to the US Food and Drug Administration. This has shown that fatal rhabdomyolysis among statin users is a rare event, the reporting rates being much less than one death per million prescriptions in the case of all statins except cerivastatin. Summary: The safety and tolerability of the available statins support their use as the first-line treatment of patients at high risk for coronary heart disease, since the clinical benefits greatly outweigh the small risk of myopathy. Nevertheless, clinicians should be aware of the adverse effects possibly related to statin therapy, particularly in patients at high risk for coronary heart disease and requiring long-term multiple-drug therapies.
- Drug interactions
ASJC Scopus subject areas
- Biochemistry, Genetics and Molecular Biology(all)